
Why Do I Feel Bad After a B12 Shot? The Potassium Connection
Feeling flat, achy or weak after a B12 shot usually means one of two things: a normal injection-site reaction, or a real physiological shift. Correcting a genuine B12 deficiency kicks red blood cell production into gear fast, pulling potassium out of your blood, which can leave you feeling worse before better.
The short answer
A B12 injection is not a stimulant. If you feel wired and energized within the hour, that is more likely the appointment itself, or a placebo response, than the vitamin. If you feel tired, achy, or oddly flat instead, and you were genuinely deficient going in, there is a real mechanism behind it: rapid red blood cell production drawing potassium out of your bloodstream.
Most people who feel bad after a shot are dealing with one of three things: that potassium shift, a local reaction at the injection site, or something unrelated that happened to land on the same day. All three are covered below, along with the one rare situation where a specific form of B12 should be avoided altogether.
Why some people feel worse: rapid red cell production and potassium
If a blood test confirmed you were genuinely B12 deficient, your bone marrow had likely slowed its production of red blood cells, a condition called megaloblastic anemia. The cells it was making were too few and too large.
An injection changes that quickly. B12 is a required building block for DNA synthesis in developing red blood cells, so correcting a real deficiency can restart red cell production within days. That is the intended effect, and it is a good thing. But building large numbers of new cells fast has a side effect: those cells need potassium to grow and mature, and they pull it from the surrounding blood plasma to get it.
When enough new cells are made quickly enough, serum potassium can drop, a condition called hypokalemia. It has been documented for decades in patients treated for pernicious anemia and other severe B12 deficiencies, most notably in the first one to two weeks after treatment starts, when red cell production is accelerating fastest. Mild hypokalemia can feel like general weakness, fatigue, or a flat, sluggish mood. In more significant drops, it can affect muscle function and heart rhythm, which is part of why this deserves to be taken seriously rather than shrugged off as “detox” or an odd reaction to the injection.
This mechanism only applies to people who were meaningfully deficient before the injection. If your B12 levels were already normal, there is no backlog of red cell production to restart, so this particular shift does not really happen. That is also the main reason a B12 shot does little for someone whose levels are already adequate; it is correcting a shortfall, not adding a boost on top of normal.
Injection-site reactions: the other common reason
The second most common reason people feel off afterward has nothing to do with potassium. It is a local reaction to the injection itself.
B12 is given intramuscularly, usually into the deltoid, and mild soreness, redness, or a small firm lump at the site for a day or two is a normal tissue response to the needle and the injected volume, not a sign anything went wrong. Some people also notice a dull ache in the arm when lifting or reaching, similar to a mild muscle strain, which typically settles within 24 to 48 hours.
These reactions are separate from the potassium mechanism above and can happen to anyone, deficient or not, simply because a needle went into muscle tissue. A cool compress in the first few hours, followed by gentle movement of the arm, is generally enough to settle it.
The rare exception: Leber’s disease and the optic nerve
There is one contraindication worth knowing even though it applies to very few people. Cyanocobalamin, the most commonly used injectable form of B12, contains a small cyanide component that a healthy body detoxifies without issue. People with Leber’s hereditary optic neuropathy, a rare inherited mitochondrial condition, have an impaired ability to clear that cyanide component, and case reports describe cyanocobalamin worsening or accelerating optic nerve damage and vision loss in these patients.
This is why cyanocobalamin is contraindicated in confirmed or strongly suspected Leber’s disease, and why intake screening asks about vision history and family history of inherited eye disease before any B12 injection is given. Methylcobalamin, a different active form of B12 that does not carry the cyanide moiety, does not carry this same concern. For the vast majority of people, this contraindication will never come up, but it is exactly the kind of detail that belongs in a screening conversation rather than skipped over.
What actually helps afterward
Because the hypokalemia mechanism above is a real, documented shift in blood potassium, eating potassium-rich foods in the day or two after an injection is sensible, practical advice, not a wellness cliché. Bananas, avocado, spinach, sweet potatoes, salmon, plain yogurt, beans, and oranges are all reasonable choices.
A few other things help:
- Stay hydrated. Dehydration on its own can produce fatigue and muscle heaviness that mimics or compounds a mild potassium dip.
- Give it a day before judging the result. A single injection does not fully correct a deficiency that took months to develop, and feeling flat for a day is not evidence the treatment failed.
- Keep the injection site clean and avoid heavy pressure on it for a few hours.
- Do not stack extra supplements or high-dose potassium tablets on your own to “fix” the feeling. If a real drop is significant enough to need correcting, that is a bloodwork and clinician decision, not a self-treatment one.
If you are being treated for a confirmed deficiency, a clinician can check your potassium and overall bloodwork alongside your B12 levels rather than leaving you to guess at what a symptom means. The B12 injection page covers who genuinely needs an injection versus who does just as well with an oral form, and the B12 deficiency page covers the underlying causes worth testing for.
When to talk to a clinician
When to talk to a clinician
Go to an emergency room for chest pain, heart palpitations or a noticeably irregular heartbeat, severe muscle weakness, difficulty breathing, or swelling of the face, lips or throat. These can signal a significant drop in potassium or a severe allergic reaction, and they should not be waited out.
Contact your provider the same day for muscle weakness or cramping that does not improve within a day or two, numbness or tingling that is new or worsening, redness or swelling at the injection site that spreads or gets more painful rather than less, or any vision changes following a cyanocobalamin injection.
Frequently asked questions
Why do I feel so bad after a B12 shot?
Most often it is one of two things: rapid red blood cell production pulling potassium out of your blood if you had a genuine deficiency, or a normal local reaction at the injection site. Feeling wired or energized is not the typical response; feeling flat or achy for a day is more consistent with how correcting a real deficiency actually works.
Can a B12 injection cause low potassium?
Yes, in people who were significantly B12 deficient beforehand. Restarting red blood cell production quickly draws potassium from the bloodstream into the new cells, which can lower serum potassium, most notably in the first one to two weeks of treatment. This does not happen in people whose B12 levels were already normal.
What should I eat after a B12 injection?
Potassium-rich foods are a sensible choice given the mechanism above: bananas, avocado, spinach, sweet potatoes, salmon, plain yogurt, beans and oranges. Staying hydrated also helps, since dehydration alone can produce fatigue that feels similar to a mild potassium dip.
Why does my arm hurt after a B12 shot?
Soreness, mild redness or a small lump at the injection site for a day or two is a normal tissue response to an intramuscular injection, not a sign of a problem. A cool compress and gentle movement usually settle it within 24 to 48 hours.
Who should avoid the cyanocobalamin form of B12?
People with confirmed or strongly suspected Leber’s hereditary optic neuropathy, a rare inherited condition, should avoid cyanocobalamin, since case reports link it to worsening optic nerve damage in that population. Methylcobalamin does not carry the same cyanide-related concern. This applies to a very small number of people and is a standard screening question before any injection.
Is it normal to feel worse before feeling better after a B12 injection?
For someone with a real, confirmed deficiency, a day of feeling flat or tired is a plausible and documented response, not a sign the injection failed. A full correction of a deficiency that developed over months takes more than one injection, and the potassium shift described above can make the first day or two feel worse rather than better.